Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Dodge City, KS

May 28, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 3:47 PM CDT for Trego County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 3:47 PM CDT (20:47 UTC)
Expired
May 28, 2018, 4:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:52 PM CDTHAIL 1.255 Nne Collyer, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:12 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KDDC 282047
SVRDDC
KSC195-282145-
/O.NEW.KDDC.SV.W.0112.180528T2047Z-180528T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
347 PM CDT MON MAY 28 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Trego County in west central Kansas...

* Until 445 PM CDT

* At 346 PM CDT, a severe thunderstorm was located 9 miles south of
  Quinter, moving north at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3878 9999 3879 10015 3913 10015 3913 9988
TIME...MOT...LOC 2046Z 185DEG 13KT 3893 10025 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
084 
WWUS53 KDDC 282116
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
416 PM CDT MON MAY 28 2018

KSC195-282145-
/O.CON.KDDC.SV.W.0112.000000T0000Z-180528T2145Z/
Trego KS-
416 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN TREGO COUNTY...

At 416 PM CDT, a severe thunderstorm was located very near Quinter,
moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Collyer and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3891 9995 3892 10015 3913 10015 3913 9988
TIME...MOT...LOC 2116Z 195DEG 22KT 3907 10022 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
160 
WWUS53 KDDC 282140
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
440 PM CDT MON MAY 28 2018

KSC195-282149-
/O.EXP.KDDC.SV.W.0112.000000T0000Z-180528T2145Z/
Trego KS-
440 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY WILL
EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.

LAT...LON 3891 9995 3892 10015 3913 10015 3913 9988
TIME...MOT...LOC 2139Z 185DEG 13KT 3915 10021 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:34 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 28, 2:34 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
234 PM CDT Mon May 28 2018

...Updated discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon May 28 2018

Main concern today and tonight is the severe thunderstorm
potential, which has already started. Think there are two areas of
concerns for two different types of severe hazards. An OFB is
running from central Ellis county all the way to Sherman county.
To the west, a quasi-warm front or stationary boundary extends
across portions of east-central Colorado. Am mainly concerned with
tornado potential with these two boundaries if a storm/supercell
were to interact with said boundaries. Mesoanalysis shows east
winds behind this boundary along with locally higher STP values.
So, putting this all together, for areas along and north of
Highway 96, am concerned with tornadoes and secondary hail. To
the south, higher LCL's and weaker lower level shear (weaker due
to no boundaries nearby) will favor a more hail and wind threat.
Think hail size of 2-3" is likely for initial supercells. Hail
size will lower (per LHP) later this evening through upscale
growth and higher beneficial competition of hail embryos. A wind
threat will be the main concern late this evening for much of the
rest of the forecast area as a squall line is eventually expected.
Ignoring the tornado, hail and wind threat, the central zones and
perhaps eastern zones stand to see a good chance at seeing 1-2"
of rain with the squall line if it actually develops like some of
the meso models are suggesting.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon May 28 2018

Severe thunderstorm potential for tomorrow will all depend on what
happens tonight and where the mesoscale boundaries/warm sector
ends up. EC suggests the main threat will be along and east of
Highway 283. A cooler bl along with associated lower LCL's do
suggest some tornado threat tomorrow. Best areas per warm sector
placement from the models would be across the eastern/southeastern
zones.

Left the rest of the extended as is with FB pops and temps. Warm
and dry is the long and short of it.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM CDT Mon May 28 2018

VFR conditions are expected through much of the TAF pd. Locally reduced
cigs/vis will be possible in association with +TSRA moving across the
terminals from west to east starting this afternoon through the evening.
SVR hail and wind is also possible with the line. Storms will exit
the entire region late tonight. Otherwise, SE/S winds 15-30 kt today
through end of TAF pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  62  89 /  80  30  40  10
GCK  63  86  60  88 /  80  20  10  10
EHA  62  86  60  89 /  20  10  10  20
LBL  65  88  61  90 /  80  10  10  10
HYS  65  81  60  87 /  70  40  60   0
P28  69  89  65  92 /  30  20  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 28, 5:19 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
519 AM CDT Mon May 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will develop along a surface trough near the
Colorado border and near an old outflow boundary in northwest
Kansas this afternoon. Hail up to the size of ping-pong balls and
damaging wind gusts may accompany the more intense thunderstorms.
Although the threat of tornadoes is not high, a tornado is
possible with any discrete supercell especially around sunset
when the low level jet develops.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely to develop again Tuesday as an
upper level cold pool approaches western Kansas. Thunderstorms may
be ongoing Tuesday morning in northwest Kansas and will develop
southeast with time. Hail up to the size of ping-pong balls and
heavy rain can be expected with the more intense thunderstorms,
especially near a retreating outflow boundary in south central
Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and
Thursday, but the probability of severe weather is low. Hot
weather will develop Friday with highs near 100 degrees especially
in the Red Hills. Active fire behavior can be expected.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM in Trego and Ness
Counties and near the Colorado border. Spotter activation may be
required farther east during the afternoon and evening as a line
of thunderstorms moves to near Highway 283 by 9 PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 28, 2:32 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             1 SE COLLYER            39.03N 100.11W
05/28/2018  E1.00 INCH       TREGO              KS   EMERGENCY MNGR

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 2:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningDDCTrego42 min
May 28, 3:36 PM CDTFlash Flood WarningDDCTrego3 hr
May 28, 4:23 PM CDTSpecial Weather StatementDDCGrant, Morton52 min
May 28, 4:23 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego23 min
May 28, 4:38 PM CDTSpecial Weather StatementDDCFinney52 min
May 28, 4:40 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 4:49 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott18 min
May 28, 4:57 PM CDTSpecial Weather StatementDDCMorton48 min
May 28, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton43 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton54 min
May 28, 5:07 PM CDTSpecial Weather StatementDDCTrego53 min
May 28, 5:18 PM CDTSevere Thunderstorm WarningDDCTrego36 min
May 28, 5:20 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny, Stanton, Stevens63 min
May 28, 5:29 PM CDTSpecial Weather StatementDDCEllis61 min
May 28, 5:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton67 min
May 28, 5:51 PM CDTSevere Thunderstorm WarningDDCLane, Scott39 min
May 28, 5:55 PM CDTSpecial Weather StatementDDCTrego65 min
May 28, 6:06 PM CDTSevere Thunderstorm WarningDDCTrego17 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
May 28, 6:09 PM CDTSpecial Weather StatementDDCMorton66 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningDDCMorton63 min
May 28, 6:20 PM CDTFlash Flood WarningDDCTrego6 hr
May 28, 6:22 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny53 min
May 28, 6:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 28, 6:31 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens59 min
May 28, 6:42 PM CDTSevere Thunderstorm WarningDDCStanton27 min
May 28, 6:43 PM CDTSevere Thunderstorm WarningDDCTrego47 min
May 28, 6:45 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny60 min
May 28, 6:54 PM CDTTornado WarningDDCFinney, Grant, Haskell, Kearny36 min
May 28, 6:55 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.